Michigan, 2018

Hail and Damaging Winds in Michigan, July 26, 2018

July 26, 2018 · NWS DTX · 11 events in 3 counties and zones

Severe thunderstorms tracked close to I-94 in Washtenaw and Wayne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms tracked close to I-94 in Washtenaw and Wayne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 26, 11:47 AM EST, 3 minutes earlier.

Area forecast discussion, Jul 26, 11:47 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1247 PM EDT Thu Jul 26 2018

.AVIATION...

A broken line of thunderstorms is approaching the I-94 terminals
early this afternoon with a period of MVFR cigs expected and the
potential for a brief period of IFR vsbys in heavy rain over the
next few hours. Today's cold front has cleared all other TAF sites.
Breezy post-frontal west winds will persist this afternoon with
gusts to 20 kt before they weaken with the loss of diurnal heating
this evening. Drier air will continue to filter in behind the front
and allow for VFR conditions to prevail overnight. Lingering low
level moisture will lead to SCT to BKN skies tomorrow with west
winds around 10 kt.

For DTW...Thunderstorms expected in the next two to three hours with
MVFR cigs and potential for IFR vsbys. Gusts in excess of 40 kt will
be possible in these storms.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms over the next two to three hours.

&&

.PREV DISCUSSION...
Issued at 1040 AM EDT Thu Jul 26 2018

UPDATE...

Forecast looks to be in a good shape, with a small window (1-5 PM)
of isolated severe storms possible south of M-59. Per latest water
vapor imagery, mid level dry slot is taking hold off southeast
Michigan, with visible and surface obs indicating frontal
convergence along a Kalamazoo to Bad Axe line as of 1030 AM. Latest
HRRR highlighting a few vigourous cells moving through Monroe/Wayne
counties early this afternoon, and as mid level jet tracks along the
southern Michigan border, 60 MPH winds look to be the main hazard
assuming we build up enough instability (MLCAPES around 1500 J/KG).
Although higher dew pts and max instability (2000 J/KG) will likely
reside over northwest Ohio which looks to be where there is a better
chance of severe storms.

PREV DISCUSSION...
Issued at 340 AM EDT Thu Jul 26 2018

DISCUSSION...

NEAR TERM / TODAY THROUGH TONIGHT

As of 340 AM EDT...A cluster of showers and embedded thunderstorms
continues to move eastward into northern lower Michigan early this
morning ahead of an approaching cold front. This activity, gradually
weakening with eastward extent, is occurring south of a seasonally
strong closed upper low north of Lake Superior. Rather impressive
upper-level jet streak (roughly 80 kt) for mid-summer continues to
dive southeast from the upper Midwest and is accompanied by a nice
dry slot depicted in water vapor imagery. A piece of shortwave
energy is accompanying the jet streak and will move across lower
Michigan this morning. Through daybreak, most areas will remain dry
with increasing debris mid/high clouds spilling out ahead of the
decaying convection, with portions of the Saginaw Valley and
northern Thumb seeing the best shot at any measurable precip and a
possible rumble of thunder.

For today, the combination of morning cloud cover and the dry punch
accompanying the shortwave should keep things dry for the most part
outside of any remnant sporadic showers north of M-59. Model
guidance continues to be more progressive with the cold front
passage timing, with the bulk of guidance indicating the front being
through southeast Michigan by 21z. Dynamics-wise, midlevel height
falls appear to be weaker than previous model runs along with
slightly weaker midlevel lapse rates. The wind field will still be
seasonably strong, with 0-6km bulk shear increasing to around 40
knots in a unidirectional, veered out west/southwesterly profile.

Concern remains as to the ultimate degree of destabilization as
dewpoints will struggle to pool into the mid 60s ahead of the front
as the shortwave pinches off the best low-level moisture axis to the
southeast. Morning cloud cover will also delay boundary layer growth
and the weak midlevel lapse rates will also act to temper realized
instability. With high temperatures expected to reach into the
low/mid 80s south of the M-59 corridor coupled with the low/mid 60s
dewpoints, MLCAPES of 1000-1500 J/kg seem plausible.

As the front races eastward into the early afternoon hours, the main
round of showers and thunderstorms appears to be limited to areas
southeast of a line stretching from Ann Arbor to Pontiac to Port
Huron. Convective initiation looks to occur in the 16z-18z
timeframe, with activity reaching its peak 18z-20z. A Marginal Risk
for isolated severe thunderstorms continues roughly east of the line
mentioned above, with isolated damaging wind gusts being the primary
threat. If a storm can get tall enough and tap some of the drier air
aloft, small hail will also be possible. The best shot at seeing
severe weather will be for areas closest to the Detroit River and
western Lake Erie, although the strongest activity will likely get
going just east of our area.

Convection ends quickly by the early evening with broad cyclonic
flow lingering in the wake of the cold front passage. Slightly drier
air behind the front will suppress any additional shower activity
tonight as dewpoints fall slightly into the 50s. With slightly lower
dewpoints, low temperatures will range from the mid 50s to low 60s.

SHORT TERM / FRIDAY THROUGH SUNDAY NIGHT

Lingering cyclonic flow aloft with the upper low parked to the north
will continue into Friday. Additional pieces of shortwave energy
rotating around the low will promote isolated to scattered shower
activity during the afternoon and evening hours, mainly for areas
north of I-69. 850 hPa temps cooling to around 10 C will only lead
to high temperatures reaching the mid and upper 70s. A cool and dry
Friday night is expected with low temperatures generally in the 50s.

Weak high pressure will build into the region Saturday as the upper
low begins to shear out and moves eastward towards Quebec. Dry
weather is expected on Saturday in confluent northwest flow aloft.
Temperatures will continue to stay cool with highs again in the
mid/upper 70s and lows Saturday night mainly in the 50s.

Shortwave energy ejecting out of the central Plains will lead to
isolated and widely scattered showers, and possibly a few storms, on
Sunday especially during the afternoon and evening hours. Best shot
will be across the Saginaw Valley. Similar temperatures to Friday
and Saturday will occur on Sunday.

LONG TERM / MONDAY THROUGH WEDNESDAY

Increasingly unsettled conditions will be the weather story for
early next week as highly amplified troughing sets up over the
eastern CONUS. An area of low pressure tracking northeast from the
mid-Mississippi River Valley will bring increasing chances for rain,
especially closer to the Ohio/Canadian borders. Temperatures will
continue to run a few degrees below normal during the long term.

MARINE...

Warm and moist air lifting northward into Michigan ahead of
approaching cold front will bring a chance of showers and a few
storms this morning and afternoon. The best potential for
thunderstorm development will occur Thursday afternoon from southern
Lake Huron to Lake Erie as convection re-fires along the cold front
as it crosses the area near peak heating/instability. Winds and
waves will be higher from Friday on into the weekend due as gradient
flow increases and cooler air settles over the area. This will be
most apparent over the northern half of Lake Huron where west to
northwest flow will have the longest fetch.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....TF
UPDATE.......SF
DISCUSSION...IRL
MARINE.......CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 26, 2:50 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
350 AM EDT Thu Jul 26 2018

MIZ063-069-070-075-076-082-083-270900-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
350 AM EDT Thu Jul 26 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today ahead of a
cold front, especially during the early and mid afternoon hours. A
few storms may become strong to severe with damaging winds and small
hail. Storm motion will be east around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>062-068-270900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
350 AM EDT Thu Jul 26 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
350 AM EDT Thu Jul 26 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today ahead of a
cold front, especially during the early and mid afternoon hours
across southern Lake Huron, Lake St. Clair, and western Lake Erie. A
few storms may become severe with damaging winds and small hail.
Storm motion will be east around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

The radar

The Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Washtenaw

When
July 26, 11:50 AM EST
Where
Washtenaw County, 1.47 mi NNW of Sharon Hollow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -84.110

Thunderstorm Wind, Washtenaw

When
July 26, 12:00 PM EST
Where
Washtenaw County, 0.69 mi N of Rowes Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.190, -84.030

Trees reported down.

Hail, Washtenaw

When
July 26, 12:17 PM EST
Where
Washtenaw County, 0.86 mi NW of Ann Arbor Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.230, -83.740

Thunderstorm Wind, Washtenaw

When
July 26, 12:17 PM EST
Where
Washtenaw County, 0.69 mi N of (Arb)ann Arbor Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.750

Hail, Washtenaw

When
July 26, 12:18 PM EST
Where
Washtenaw County, 0.51 mi W of Pittsfield
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
42.200, -83.730

Hail, Washtenaw

When
July 26, 12:25 PM EST
Where
Washtenaw County, 1.24 mi NW of Paint Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.160, -83.600

Thunderstorm Wind, Washtenaw

When
July 26, 12:25 PM EST
Where
Washtenaw County, 1.68 mi WNW of Ypsilanti McEnnan Fl
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.210, -83.660

A large tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
July 26, 12:28 PM EST
Where
Washtenaw County, 2.14 mi SSW of Rawsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.190, -83.560

A large evergreen tree was reported blown down.

Hail, Wayne

When
July 26, 12:32 PM EST
Where
Wayne County, 0.51 mi W of Belleville
Measured
1 in hail
Reported by
Social Media
Coordinates
42.200, -83.480

Thunderstorm Wind, Wayne

When
July 26, 12:55 PM EST
Where
Wayne County, 0.86 mi SW of Riverview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -83.190

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Monroe

When
July 26, 1:47 PM EST
Where
Monroe County, 0.86 mi NW of Carleton
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.060, -83.390

Numerous trees blown down throughout Monroe County, most around Carleton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773313, 773318, 773314, 773322, 773315, 773316, 773319, 773320, 773317, 773323, 773321.